Tornadoes · United States · North Dakota · 2011
EF2 tornado, Napoleon to Burnstad, North Dakota, July 10, 2011
From Napoleon to Burnstad, this EF2 tornado ran 12.0 miles across Logan County on July 10, 2011, touching down at 2:40 PM CDT and reaching 50 yards wide. It killed nobody, and did $450,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- July 10, 2011
- Touchdown
- 2:40 PM CDT (19:40 UTC)
- Lifted
- 2:59 PM CDT (19:59 UTC)
- On the ground
- 19 minutes
- Path length
- 12.0 miles (19.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- County
- Logan County
- Touchdown point
- 46.401, -99.792
- Lift-off point
- 46.376, -99.543
- Record number
- 1107101340-01
What the Weather Service recorded
A strong upper level jet streak moving into the region triggered scattered elevated thunderstorm activity during the late morning hours of July 10th over southwest North Dakota. Large hail up to two inches in diameter was reported with these storms. As the aerial coverage of storms became more widespread, Severe Thunderstorm Watch number 616 was issued. Once the storms advected to the east into south central and southeast North Dakota during the afternoon, they became rooted in the boundary layer and became much more intense necessitating the issuance of Tornado Watch number 617. Considerable veering winds with height, strong instability, and favorable deep layer sheer produced a favorable environment for very large hail, damaging winds, and isolated tornadoes.||Multiple severe thunderstorm warnings and several tornado warnings were issued during this event. Numerous reports of large hail and destructive thunderstorm winds were received. After in depth investigation including two separate storm damage surveys, it was concluded that four confirmed tornadoes occurred during this event, including EF2 tornado damage seven miles south of Napoleon.
A National Weather Service storm survey confirmed that an EF2 tornado on the Enhanced Fujita Scale touched down around seven miles south southwest of Napoleon, then moved east southeast before lifting four miles east of Burnstad. No fewer than three farmsteads were damaged along the path of the tornado. The worst damage occurred seven miles south southwest of Napoleon, where the tornado picked up and threw an 18 thousand bushel grain bin 250 yards, and also destroyed 1,800 feet of shelter belt trees near 100 feet tall. East southeast of this farmstead, the tornado lifted and rolled a ten ton grain bin three quarters of one mile to another farmstead, where it impacted and damaged a barn. The damage corresponded to EF2 on the Enhanced Fujita Scale. From that it was determined that wind speeds with this tornado were around 120 miles per hour.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 10, 11:37 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 10, 11:37 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1137 AM CDT SUN JUL 10 2011 .UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 616 FOR PORTIONS OF SOUTHWESTERN...SOUTH CENTRAL...AND SOUTHEASTERN NORTH DAKOTA. && .DISCUSSION...ELEVATED CONVECTION CONTINUES TO DEVELOP THIS MORNING OVER PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. SENT OUT UPDATED PRODUCTS REFLECTING THE ISSUANCE OF SEVERE THUNDERSTORM WATCH 616. && .AVIATION...THUNDERSTORMS AND ASSOCIATED MVFR/IFR CONDITIONS WILL PRIMARILY AFFECT KBIS AND KJMS THROUGH THE AFTERNOON HOURS. OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR KDIK...KISN...AND KMOT THROUGH THE TAF PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 10, 11:45 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1145 AM CDT SUN JUL 10 2011 NDZ001-002-009-010-017-031-032-040-043-111645- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY-BILLINGS- SLOPE-BOWMAN- 1145 AM CDT SUN JUL 10 2011 /1045 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH DAKOTA MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ018>023-025-033>037-041-042-044>048-050-051-111645- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1145 AM CDT SUN JUL 10 2011 /1045 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 616 IS IN EFFECT FOR THIS AREA. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. NDZ003>005-011>013-111645- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE- 1145 AM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TM
In the hours before
Special weather statement, Jul 10, 1:06 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 106 PM CDT SUN JUL 10 2011 NDZ034-042-045-101900- GRANT-MORTON-SIOUX- 1206 PM MDT SUN JUL 10 2011 ...SPECIAL WEATHER STATEMENT... AT 1204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL GRANT COUNTY...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... SHIELDS BY 1235 PM MDT... PORCUPINE BY 140 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Special weather statement, Jul 10, 1:08 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 108 PM CDT SUN JUL 10 2011 NDZ021-022-035-101845- BURLEIGH-MCLEAN-SHERIDAN- 108 PM CDT SUN JUL 10 2011 ...SPECIAL WEATHER STATEMENT... AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN BURLEIGH COUNTY...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... NEW JOHNS LAKE BY 120 PM CDT... MCCLUSKY BY 135 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT/AYD
Local storm report, Jul 10, 1:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
155 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND GST 7 SE BISMARCK 46.74N 100.68W
07/10/2011 E75 MPH BURLEIGH ND NWS EMPLOYEE
NWS EMPLOYEE ESTIMATED 75 MPH WIND GUSTS AND PENNY SIZED
HAIL.
&&
TMLocal storm report, Jul 10, 2:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
204 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 12 S MANDAN 46.65N 100.89W
07/10/2011 E1.00 INCH MORTON ND CO-OP OBSERVER
LASTED 10 MINUTES
&&
THAMILTOLocal storm report, Jul 10, 2:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
206 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 9 S SHIELDS 46.11N 101.14W
07/10/2011 E1.75 INCH SIOUX ND TRAINED SPOTTER
&&
KSIMOSKOLocal storm report, Jul 10, 2:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND GST FORT YATES 46.09N 100.63W
07/10/2011 E60 MPH SIOUX ND TRAINED SPOTTER
ALSO HAD 1 INCH HAIL AND HEAVY RAIN.
&&
SWICHEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
7.7 hours before the tornado, 90 km from the path. July 10, 2011.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -388 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.5 K/km
The surface observations
Linton (7L2), 48 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Bismarck radar (KBIS), 94 km away, was scanning. The volume nearest the touchdown began at 19:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 10, 2011
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 10 | 1:55 PM MDT | EF0 | Pueblo, CO | 0.2 | 30 | $20,000 | ||
| July 10 | 3:34 PM CDT | EF0 | McIntosh, ND | 0.9 | 20 | |||
| July 10 | 3:48 PM CDT | EF1 | Dickey, ND | 0.5 | 25 | $75,000 | ||
| July 10 | 4:04 PM CDT | EF0 | Dickey, ND | 0.4 | 25 | |||
| July 10 | 4:35 PM CDT | EF0 | Dickey, ND | 0.1 | 20 | |||
| July 10 | 4:50 PM CDT | EF2 | Sargent, ND | 26.0 | 600 | $800,000 | ||
| July 10 | 5:21 PM CDT | EF1 | Sargent, ND | 4.0 | 400 | $100,000 | ||
| July 10 | 5:53 PM CDT | EF1 | Richland, ND | 2.9 | 200 | $30,000 | ||
| July 10 | 8:47 PM CDT | EF0 | Kandiyohi, MN | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.